Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 134, NWS New York, NY

August 14, 2008Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 14, 2008, 2:00 PM EDT for Orange County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2008, 2:00 PM EDT (18:00 UTC)
Expired
Aug 14, 2008, 2:45 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:45 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 11:45 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1145 AM EDT THU AUG 14 2008

.SYNOPSIS...
PERSISTENT UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE EASTERN GREAT
LAKES WILL RESULT IN UNSETTLED WEATHER (SHOWERS AND THUNDERSTORMS)
INTO THE EARLY PART OF THE WEEKEND. HIGH PRESSURE WILL THEN BUILD
INTO THE AREA INTO STARTING ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NEXT SHORTWAVE OF CONCERN IS OVER THE OH/PA BORDER THIS MORNING.
THE SHORTWAVE IS SLOW MOVING AND SHOULD NOT BE INTO THE REGION
UNTIL AFTER SUNSET.

THUS, THIS AFTERNOON IS FOCUSED ON SURFACE HEATING. LATEST PROFILES
SUPPORT MAINLY LOWER LEVEL TROPOSPHERIC INSTABILITY WITH
EQUILIBRIUM LEVELS BELOW 25K. THUS EXPECTING PREDOMINANTLY SHOWER
ACTIVITY WITH LIMITED CHANGE FOR TSTMS. WIND PROFILES DO NOT FAVOR
ORGANIZED CONVECTION.

MEANWHILE...LOW PRESSURE OFF THE MID ATLANTIC COAST WILL TRACK
NORTHEAST TODAY...PASSING AROUND 200 NM EAST OF THE 40/-70
BENCHMARK THIS AFTERNOON WITH PCPN REMAINING WELL OFFSHORE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
A GOOD DEAL OF UNCERTAINTY IN THE PERIOD. WEAK SHORTWAVES PRECEDE
THE MAIN UPPER TROUGH WHICH DOES NOT PASS UNTIL SATURDAY NIGHT.

FIRST DISTURBANCE OF CONCERN IS OVER WESTERN PA THIS MORNING AND
WILL REACH OUR WESTERN SECTIONS BY EARLY THIS EVENING. STONY BROOK
ENSEMBLE MEMBERS ARE FOCUSING THE PCPN OVER NYC METRO AND LOWER
HUDSON VALLEY. LOCAL EXPLICIT 4KM WRF (GFS INIT) DUMPED BIG (UP
TO 7 INCHES) IN THIS AREA TOO. 03Z SREF WAS NOT THAT
IMPRESSIVE...NOR IS 12Z NCEP WRF WHICH PUMPS BULK OF THE PCPN DOWN
TO DELMARVA. THUS THE HIGH UNCERTAINTY.

HAVE UPPED POPS FOR THE EVENING PERIOD...BUT WITH HIGH
UNCERTAINTY...TRYING TO PIN POINT IS NOT WISE.

UNSETTLE WX CONTINUES INTO FRIDAY AS MAIN UPPER TROF APPROACHES. WEAK
LOW LEVEL SHEAR AND POOR MID LEVEL LAPSE RATES WILL LIMIT THE SVR
THREAT. FOR THAT REASON...SPC SWODY2 ONLY HAS THE AREA IN A SEE
TEXT. ENHANCED WORDING TO THE FORECAST IS USED SINCE GUSTY
WINDS...SMALL HAIL (WET BULB ZERO ONLY AROUND 9K FT) AND HEAVY
RAIN ARE A POSSIBILITY.

MODELS NOW KEEPING THE SYSTEM CLOSED AND ARE SUBSEQUENTLY SLOWER
MOVING IT THROUGH WHICH WILL KEEP THE UNSETTLED WEATHER INTO
THE FIRST HALF OF THE WEEKEND. COLD CORE DOESNT MOVE OVER THE AREA UNTIL
SAT NIGHT ...SO HAVE INCLUDED CHC POPS WITH SMALL HAIL (WET BULB
AROUND 8K FT) FOR SAT AFTN/EARLY EVE.

SEASONABLE TEMPERATURES EXPECTED TODAY AND SAT. BELOW NORMAL
HIGHS ON FRI WITH CLOUDS/PRECIP.

WITH PWATS OF 1.5 AND WEAK LOWER LEVEL FLOW AND GOOD UPPER LEVEL
EXHAUST. CONCERN IS FOR SLOW MOVING HEAVY RAINFALL. HAVE BEEN
THINKING OF AN URBAN AREA FLOOD WATCH...BUT UNCERTAINTY AND
CONFIDENCE IS LOW. HAZARDOUS WEATHER OUTLOOK REMAIN HIGHLIGHTED
FOR THIS THREAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DRY THROUGH MONDAY MORNING AS HIGH PRESSURE WILL BE IN CONTROL.
HUMIDITY LEVELS WILL BE ON THE INCREASE AS WINDS TURN MORE
SOUTHERLY MONDAY INTO TUESDAY WITH THE HIGH DRIFTING OFFSHORE.
INTRODUCE SLIGHT CHANCE POPS WITH THE APPROACH OF A COLD FRONT
FROM OUR NORTHWEST MONDAY AFTERNOON. POPS INCREASE TO CHANCE
OVERNIGHT MONDAY INTO TUESDAY AS FRONT TREKS ACROSS THE REGION.
THE COLD FRONT WILL PUSH OFF THE COAST BY WEDNESDAY. TEMPERATURES
WILL BE SEASONABLE THROUGH THE PERIOD.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH OVER THE EASTERN GREAT LAKES IS THE FEATURE
DRIVING THE WX INTO SATURDAY.

LOW LEVEL CONVECTION EXPECTED THIS AFTERNOON (TOPS GENERALLY LESS
THAN 25K) AND ONLY AN ISOLATED TSTMS DO TO LACK OF INSTABILITY
ALOFT. THUS VCSH USED IN TAFS AND CB ADDED TO THE CLOUD TO INDICATE
A CHC FOR A TSTM.

SCATTERED TO BROKEN VFR CUMULUS THIS AFTERNOON. IN THE HEAVIER
SHOWERS...OF COURSE LOWER CEILINGS AND VSBYS INTO THE MVFR CATEGORY.

AS FOR WINDS...LIGHT AND VARIABLE WIND BECOMES SOUTH-SOUTHWEST THIS
AFTERNOON...BUT REMAIN QUITE LIGHT. I EXPECT WINDS EVERYWHERE TO
REMAIN BELOW 10 KTS...AND IN MANY CASES...UNDER 5 KTS. WEAK SFC
TROUGH SHOULD SET UP JUST TO OUR WEST.

FOR TONIGHT...STRATUS IS POSSIBLE ONCE AGAIN AS BOUNDARY LAYER
REMAINS RATHER MOIST AND SFC WINDS REMAIN LIGHT FROM THE
SOUTH/SOUTHWEST. PATCHY FOG A GOOD BET...MAINLY OUTSIDE NYC METRO
TERMINALS. MVFR/IFR POSSIBLE OVERNIGHT IN EITHER SHOWERS OR FOG.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...SUB-VFR CONDITIONS ARE
POSSIBLE IN SHOWERS/TSTMS FRIDAY. A SLOW MOVING UPPER LEVEL
TROUGH WILL POSE ANOTHER THREAT OF SUB-VFR CONDITIONS ON SATURDAY
IN SHOWERS AND THUNDERSTORMS. IMPROVEMENT EXPECTED SUNDAY AND
MONDAY WITH VFR CONDITIONS ANTICIPATED AS HIGH PRESSURE SETTLES
JUST TO THE SOUTH.

&&

.MARINE...
NO HAZARDS EXPECTED NO THE WATERS THROUGH THE PERIOD. LOW PRES OF
THE MID ATLANTIC COAST WILL PASS ABOUT 200 NM EAST OF THE 70/40
BENCHMARK THIS AFTERNOON. AN UPPER LEVEL LOW WILL MOVE INTO THE
EASTERN GREAT LAKES REGION TONIGHT AND FRI AND SLOWLY MOVE ACROSS
NEW ENGLAND FRI NIGHT AND SAT. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE LIKELY FRI/FRI NIGHT SOME OF WHICH COULD BE
STRONG. INSTABILITY SHOWERS/TSTMS POSSIBLY SAT AFTN/EVE AS WELL AS
THE COLD CORE AND UPPER TROUGH MOVE THROUGH THE AREA. HIGH PRES
THEN RETURN INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...
1/4 TO 3/4 INCH BASIN AVG QPF EXPECTED TONIGHT IN SHOWERS/TSTMS.
MORE CONVECTION ON FRI IS EXPECTED TO PRODUCE BETWEEN 1/2 INCH TO
1 INCH OF QPF WITH LOCALLY HIGHER AMOUNTS. THE LOCALLY HIGHER
AMOUNTS COULD APPROACH 4+. UNFORTUNATELY...IMPOSSIBLE TO PREDICT
WHERE THIS WILL OCCUR.

CONVECTION COULD EASILY EXCEED URBAN FLASH TRIGGERS OF 1.25/HR
FROM THIS EVENING THROUGH EARLY SATURDAY. AT THIS TIME...THINKING
IS THAT THIS WOULD BE LOCALIZED AND NOT WIDESPREAD. THUS NOT
PLANNING ON A FLASH FLOOD WATCH FOR THE URBAN AREAS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JST
SHORT TERM...
LONG TERM...
AVIATION...JST
MARINE...
HYDROLOGY...JST
Hazardous weather outlook, Aug 14, 5:55 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
555 AM EDT THU AUG 14 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-151000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
555 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED
FRIDAY AND FRIDAY NIGHT. HIGH SOIL MOISTURE CONTENT WILL CAUSE
INCREASED RUNOFF RATES POTENTIALLY CAUSING LOCALIZED FLASH
FLOODING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT
WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-151000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
555 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:49 AM EDTAreal Flood AdvisoryOKXOrange, Putnam86 min
Aug 14, 6:16 AM EDTAreal Flood AdvisoryOKXPutnam89 min
Aug 14, 1:54 PM EDTAreal Flood AdvisoryOKXOrange111 min
Aug 14, 2:45 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland45 min
Aug 14, 3:51 PM EDTAreal Flood AdvisoryOKXNassau54 min
Aug 14, 3:55 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens65 min
Aug 14, 3:59 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester46 min
Aug 14, 4:05 PM EDTFlash Flood WatchOKXBronx, Kings, New York, Richmond, Westchester28 hr
Aug 14, 4:08 PM EDTSpecial Marine WarningOKX52 min
Aug 14, 4:18 PM EDTSevere Thunderstorm WarningOKXNassau, Queens42 min
Aug 14, 4:21 PM EDTFlash Flood WarningOKXNassau, Queens114 min
Aug 14, 4:54 PM EDTSpecial Marine WarningOKX51 min
Aug 14, 4:58 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk47 min
Aug 14, 4:59 PM EDTAreal Flood AdvisoryOKXNew York91 min
Aug 14, 5:13 PM EDTSevere Thunderstorm WarningOKXNassau, Queens32 min
Aug 14, 5:25 PM EDTSpecial Marine WarningOKX65 min
Aug 14, 5:32 PM EDTSpecial Marine WarningOKX58 min
Aug 14, 5:40 PM EDTSevere Thunderstorm WarningOKXSuffolk50 min
Aug 14, 6:13 PM EDTSpecial Marine WarningOKX62 min
Aug 14, 6:21 PM EDTAreal Flood AdvisoryOKXKings, Nassau, New York, Queens84 min
Aug 14, 7:11 PM EDTSpecial Marine WarningOKX64 min
Aug 14, 4:43 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region92 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.